Alert archive / Michigan / Gale Warnings in 2018

Gale Warning 14, NWS Grand Rapids, MI

November 3, 2018

NWS Grand Rapids, MI issued this gale warning at Nov 3, 2018, 3:52 AM EDT. It took effect at Nov 4, 2018, 4:00 AM EST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 3, 2018, 3:52 AM EDT (07:52 UTC)
In effect from
Nov 4, 2018, 4:00 AM EST
Expired
Nov 5, 2018, 1:00 AM EST
In force
21 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

838 
WHUS73 KGRR 030752
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
352 AM EDT Sat Nov 3 2018

LMZ844>849-031600-
/O.UPG.KGRR.GL.A.0003.181104T0900Z-181105T0000Z/
/O.NEW.KGRR.GL.W.0014.181104T0900Z-181105T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
352 AM EDT Sat Nov 3 2018

...GALE WARNING IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect from 4 AM to 7 PM EST Sunday. the
Gale Watch is no longer in effect. 

* WINDS...Southeast Gales to 35 knots late Saturday night into 
  Sunday evening. 

* WAVES...3 to 5 feet late Saturday night building to 5 to 7 
  feet on Sunday. The highest waves will be offshore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

DUKE
5 follow-up statements
074 
WHUS73 KGRR 031939
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
339 PM EDT Sat Nov 3 2018

LMZ844>849-040345-
/O.CON.KGRR.GL.W.0014.181104T0900Z-181105T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
339 PM EDT Sat Nov 3 2018

...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY...

* WINDS...Southeast Gales to 35 knots late tonight into Sunday 
  evening. 

* WAVES...3 to 5 feet late tonight building to 5 to 7 feet on 
  Sunday. The highest waves will be offshore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
270 
WHUS73 KGRR 040133
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
933 PM EDT Sat Nov 3 2018

LMZ844>849-040945-
/O.CON.KGRR.GL.W.0014.181104T0900Z-181105T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
933 PM EDT Sat Nov 3 2018

...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY...

* WINDS...Increasing to southeast Gales to 35 knots late tonight 
  into Sunday evening. 

* WAVES...2 to 5 feet late tonight building to 6 to 8 feet on 
  Sunday. The highest waves will be offshore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
393 
WHUS73 KGRR 040841
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
341 AM EST Sun Nov 4 2018

LMZ844>849-041645-
/O.EXT.KGRR.GL.W.0014.181104T0900Z-181105T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
341 AM EST Sun Nov 4 2018

...GALE WARNING NOW IN EFFECT UNTIL 1 AM EST MONDAY...

* WINDS...southeast gales increasing to 35 knots this morning and
  continuing into this evening. 

* WAVES...building to 3 to 6 feet today and to 5 to 8 feet late
  tonight. The highest waves will be offshore today, but will
  build in all areas overnight as the wind shifts more on shore.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

DUKE
828 
WHUS73 KGRR 042035
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
335 PM EST Sun Nov 4 2018

LMZ844>849-050445-
/O.CON.KGRR.GL.W.0014.000000T0000Z-181105T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
335 PM EST Sun Nov 4 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

* WINDS...southeast gales to 35 knots. 

* WAVES...5 to 8 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
286 
WHUS73 KGRR 050240
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
940 PM EST Sun Nov 4 2018

LMZ844>849-051045-
/O.CON.KGRR.GL.W.0014.000000T0000Z-181105T0600Z/
/O.NEW.KGRR.SC.Y.0053.181105T0600Z-181105T1400Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
940 PM EST Sun Nov 4 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 9 AM EST MONDAY...

The National Weather Service in Grand Rapids has issued a Small
Craft Advisory...which is in effect from 1 AM to 9 AM EST Monday.

* WINDS...southeast gales to 35 knots veering south to 30 knots
  late at night.

* WAVES...5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Nov 3, 3:30 AM EDT, 22 minutes earlier.

Area forecast discussion, Nov 3, 3:30 AM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Sat Nov 3 2018

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 AM EDT Sat Nov 3 2018

Active weather is expected over the course of the next 7 days. 3
main weather systems are in the forecast with a low pressure system
moving through the Great Lakes region on Sunday, a strong low on
Tuesday and a cold front ushering in winter weather for late in the
week into next weekend. Rain is expected to break out late tonight
and persist into Sunday. The rain may mix with some light snow
across Central Lower Michigan late tonight before changing to all
rain. A short lived break in the precipitation will come Sunday
night into Monday. A strong fall low pressure system will traverse
the area on Tuesday bringing rainfall from Monday night through
Tuesday night. Much colder air filters in behind a cold front late
in the week with snow showers becoming more prevalent for Friday
into Saturday. High temperatures will be up and down the next 7
days, peaking on Tuesday well into the 50s and bottoming out next
Friday and Saturday in the 30s. Normal highs are around 50 to the
lower 50s so much of the next 7 days will be below normal.

&&

.DISCUSSION...(Today through next Friday)
Issued at 330 AM EDT Sat Nov 3 2018

Forecast concerns pertain to precipitation chances and type with
multiple systems (Sunday, Tuesday and Thursday night/Friday moving
through the area in the next 7 days.

The first system to affect the area moves in tonight with some
colder air in place at the onset. There may be a mix with some snow
over Central Lower Michigan late tonight, but not expecting much if
any snow accumulation. As the warmer air moves in aloft, any mix
should change over to all rain Sunday morning. We have high pops (90
percent) in the forecast Sunday afternoon into Sunday night as a
steadier band of rain moves through the forecast area. A strong
southerly low level jet of 50 knots will be aiding moisture
transport along and ahead of the cold front.

The strongest system of the next 7 days will move through the area
Monday night through Tuesday night. A fairly typical strong fall
low, with it deepening into the 980's millibars as it moves through
Michigan. It looks like a driving rain at times with the warm front
affecting the area Monday night the cold front on Tuesday and lake
generated precipitation Tuesday night. All the models are not
consistent in bringing a strong low through the area. It looks like
mainly a rain event.

The final system is a bit more uncertain, but what follows behind it
is not. There are discrepancies in timing of a cold front late in
the week, but Thursday night into Friday morning is the highest
likelihood of frontal passage at this time. Cold air flows in behind
this system to the tune of -12C at 850mb via the ECMWF. With lake
temps drifting down toward +10C, we will see strong over lake
instability with delta T's in excess of 20C. Lake effect snow looks
like a decent bet at this point for Friday into Saturday this
upcoming week. This signal has been in the models for multiple days,
so confidence is building in a surge of colder air into next
weekend.

Bottom line, a fairly active week with temperatures cooler than
normal on most days. Tuesday will be the exception in the strong
southerly flow.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 127 AM EDT Sat Nov 3 2018

VFR stratocu will cover the TAF sites today. Light lake effect
rain showers were seen on radar west of MKG, but these showers
will remain off shore.

&&

.MARINE...
Issued at 330 AM EDT Sat Nov 3 2018

We will be issuing a Gale Warning for late Saturday night through
Sunday in a tight southerly gradient during that time frame. Winds
are forecast to hit 40 knots around 1000ft off the deck during that
time frame with even stronger winds out over the open water. So,
this Gale maybe a bit marginal in the nearshore waters, but to close
to not issue the Gale Warning. Winds and waves will remain up Sunday
night into Monday with winds below gale force so we will obviously
need a Small Craft Advisory on the back end of the gale. The next
system comes in quickly on the heels of the Sunday system with
strong winds expected on Tuesday. At this point another Gale Warning
looks likely. If the system deepens more going forward in the models
it there could be a few storm force gusts for a short time Tuesday
afternoon. We have some time to watch the evolution of that system
though. A stormy time of year on the Great Lakes, as always.

&&

.HYDROLOGY...
Issued at 142 PM EDT Fri Nov 2 2018

Most places will stay dry through Saturday evening. A couple of
low pressure systems will bring chances for rain through the
middle of next week. Rain may be heavy at times Monday night and
Tuesday.

Light rain showers, possibly mixed with light snow initially, will
spread into the area ahead of the first system early Sunday
morning through late Sunday night. Total rain amounts by late
Sunday night look to range between 0.10 and 0.50 inches, with the
highest amounts north and west of a line from Holland to Harrison.
Any rises on rivers should be within their banks.

A stronger low pressure system passing through the area will then
likely provide rain area-wide Monday night through Tuesday
evening. There is still quite a bit of uncertainty with the storm
track and how much rain will fall, however. At this time, it looks
as if rainfall totals Monday night through Tuesday may reach up
to an inch, with locally higher totals where thunderstorms occur.
Rain may become heavy at times. This second batch of rain will
need to be monitored for possible rises on area rivers, and we
could see water pond in low-lying and poor drainage areas, and
roads.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Warning from 4 AM to 7 PM EST Sunday for LMZ844>849.

&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...04
HYDROLOGY...HLO
MARINE...Duke
Hazardous weather outlook, Nov 2, 9:54 PM EDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
954 PM EDT Fri Nov 2 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-040200-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
954 PM EDT Fri Nov 2 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

It will likely become very windy Sunday with gusts near 35 mph.
Thunderstorms are possible Tuesday. Also it will likely be windy
Tuesday into Tuesday evening, wind gusts over 40 mph are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-040200-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
954 PM EDT Fri Nov 2 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gale force winds are possible Saturday night into Sunday.
A much stronger storm Tuesday may have thunderstorms but there is
a good chance for gales again Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

Nearby

Gale Warnings in Michigan, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.